Hail, Otoe
- When
- March 6, 4:53 PM CST
- Where
- Otoe County, Otoe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -96.120
A narrow line of thunderstorms developed along a cold front near the Missouri River in extreme eastern Nebraska on March 6th. The storms development were also aided by an upper level low pressure system that moved across the area and allowed for a narrow wedge of warmer air to spread into the region ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A narrow line of thunderstorms developed along a cold front near the Missouri River in extreme eastern Nebraska on March 6th. The storms development were also aided by an upper level low pressure system that moved across the area and allowed for a narrow wedge of warmer air to spread into the region ahead of the cold front. Instability was marginal and thus the storms produced only isolated hail reports, one of which was around 3/4 of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 3:12 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 312 PM CST SAT MAR 6 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY UPPER LOW IS MAKING SLOW PROGRESS ACROSS NEB TODAY. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATED THE COMPACT UPPER LOW WAS CENTERED IN NWRN NEB...WITH 20Z WV IMAGERY AND 1.5 PVU PRESSURE ANALYSIS INDICATING THE THE LOW HAS PROGRESSED TO N CNTRL NEB/S CNTRL SD. UPPER LOW WAS ALSO DEVELOPING OFF THE SRN CA COAST. INITIAL BAND OF RAIN FROM OVERNIGHT HAS MOVED INTO CNTRL IA...WITH AREA OF RAIN AND RAIN/SNOW MIX UNDER THE LOW IN N CNTRL NEB. MOISTURE AXIS AT 850MB EXTENDS FROM TX THROUGH THE MO VALLEY INTO NERN SD AHEAD OF THE LOW...WITH POCKET OF SUBZERO 850MB TEMPS BENEATH THE UPPER LOW. SURFACE LOW AT 20Z WAS CENTERED IN SERN NEB SOMEWHERE BETWEEN KJYR AND KOLU...WITH CLEAR BOUNDARY ROUGHLY ALONG THE PLATTE RIVER BETWEEN WARMER AIRMASS SOUTH AND COOLER TEMPS NORTH. MAIN FORECAST CONCERNS ARE TIED TO PRECIP THIS EVENING AS UPPER LOW MOVES ACROSS THE CWA... THEN RAIN POTENTIAL ON MONDAY NIGHT AND TUESDAY. COMPACT UPPER LOW IS LUMBERING ACROSS THE NEB/SD BORDER TODAY...AND WILL CONTINUE ITS PROGRESS THROUGH THE EVENING. UPPED POPS IN THE NRN CWA THIS EVENING AS THE LOW TRACKS THROUGH...WITH A RAIN/SNOW MIX JUST BENEATH THE LOW THAT WILL MELT AS IT HITS THE GROUND /AS HAS BEEN OBSERVED FURTHER WEST IN N CNTRL NEB/. TO THE SOUTH...MAY SEE A FEW SHRA/ISO T DEVELOP AHEAD OF THE SFC LOW...AS THERE IS SOME WEAK ELEVATED INSTABILITY IN THE AREA. PRECIP SHOULD MOVE OUT BY AROUND MIDNIGHT ACROSS THE AREA...BUT DID HOLD ON TO SPRINKLES IN THE NERN CWA BENEATH THE LOW OVERNIGHT. ALSO HELD ONTO CLOUDS OVERNIGHT...AND INTO THE THE MORNING TOMORROW IN THE NORTHEAST. WILL SEE QUIET WEATHER SUNDAY INTO MONDAY AS SFC HIGH/MID AND UPPER LEVEL RIDGE MOVE ACROSS THE CNTRL PLAINS...WITH UPPER LOW DIGGING INTO THE SWRN US. MILD TEMPS SHOULD CONTINUE UNDER THE WARMER FLOW REGIME. IN WAKE OF RIDGING...WARM/MOIST AIR ADVECTION WILL PUSH INTO THE CNTRL PLAINS BY EARLY MONDAY. HIGHS MAY BE TEMPERED BY CLOUDS...BUT SHOULD FEEL QUITE MILD ACROSS THE AREA. AS SLOW-MOVING UPPER LOW EJECTS OUT OF THE SW AND ACROSS KS INTO THE MO RIVER VALLEY...PRECIP WILL OVERSPREAD THE AREA MONDAY NIGHT INTO TUESDAY. HAVE CONTINUED TO LEAN TOWARD SLOWER TIMING /MORE LIKE THE ECMWF/...AND HAVE DECREASED POPS DURING THE DAY ON MONDAY. ERLY FLOW...ALONG WITH SLOWER MOVEMENT...SHOULD HOLD BACK PRECIP ONSET...ESPECIALLY IN THE ERN CWA. STILL HAVE LOW CONFIDENCE IN PLACEMENT OF HIGHEST PRECIP ASSOCIATED WITH THE SYSTEM...AND THUS HAVE KEPT QPF FORECAST ON THE MORE MODERATED SIDE. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY THE UPPER AIR PATTERN WILL BEGIN THE LONG TERM PERIOD ON TUESDAY NIGHT WITH A CLOSED LOW OVER MID AMERICA...THEN END WITH THAT UPPER LOW PUSHING THROUGH THE OHIO VALLEY AND UPPER RIDGING TRYING TO BUILD BACK INTO THE REGION. IN THE MIDDLE...HANDLING THE MOVEMENT...OR LACK THEREOF...OF THE UPPER LOW AND ASSOCIATED PRECIPITATION CHANCES ARE THE PRIMARY LONG TERM FORECAST CONCERNS. MODELS ARE IN PRETTY DECENT AGREEMENT MOVING LOW OVER OUR CWA TUESDAY NIGHT...AND LINGERING IT OVERHEAD THROUGH AT LEAST WEDNESDAY. MODELS DIVERGE QUITE A BIT WEDNESDAY NIGHT THROUGH FRIDAY IN REGARDS TO CORE OF LOW CENTER AND ASSOCIATED IMPULSES ROTATING THROUGH CYCLONIC FLOW. THESE WAVES AND THEIR AFFECT ON LOW POSITION WILL PROVE KEY TO PRECIPITATION CHANCES THURSDAY AND FRIDAY...AND WILL BE NEARLY IMPOSSIBLE TO RESOLVE FOR A COUPLE OF DAYS. SO...WITH GOOD AGREEMENT ON LOW POSITION TUESDAY NIGHT THROUGH WEDNESDAY...HAVE MAINTAINED FAIRLY HIGH CHANCE POPS...WITH RELATIVELY HIGH CHANCES CONTINUING INTO WEDNESDAY NIGHT. WHILE TEMPERATURES LOOK WARM ENOUGH TO KEEP PRECIPITATION ALL RAIN IN THE EAST...COLDER AIR UNDER CORE OF UPPER LOW SUGGESTS SOME MIX WITH SNOW IS POSSIBLE DURING THE NIGHT IN THE WEST...ESPECIALLY WEDNESDAY NIGHT. HAVE TAPERED PRECIPITATION CHANCES FROM WEST TO EAST THURSDAY INTO FRIDAY AS MOST MEDIUM RANGE MODELS FOCUS PRECIP NEAR SLOWLY EXITING UPPER LOW...BUT AM NOT TOTALLY CONVINCED SYSTEM WILL EXIT QUITE SO FAST. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE 30S FOR LOWS AND 40S FOR HIGHS...BUT COLDER AIR ON THE BACK SIDE OF THE LOW SHOULD PUSH LOWS BELOW FREEZING ALL AREAS FRIDAY AND SATURDAY MORNINGS. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS UPPER LOW OVER NORTH CENTRAL NEBRASKA AT 18Z WILL CONTINUE TO TRACK SLOWLY EAST SOUTHEAST THROUGH THE FORECAST PERIOD. THIS WILL PRODUCE LESS THAN IDEAL CONDITIONS FOR AVIATION PURPOSES. KOFK ALREADY IFR AS OF 18Z AND AFTER 22Z EXPECTING IFR CIGS TO SETTLE ACROSS ALL THREE TAF SITES. VSBYS ALSO EXPECTED TO LOWER INTO THE 3 TO 5 RANGE IN ISOLATED SHOWERS AND FOG. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...MAYES LONG TERM...DERGAN AVIATION...MEYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 419 PM CST SAT MAR 6 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 419 PM CST SAT MAR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY NO HAZARDOUT WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY MILD TEMPERATURES WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH MANY NIGHTTIME TEMPERATURES ABOVE FREEZING INTO NEXT WEEK. ALTHOUGH RAINFALL AMOUNTS SHOULD GENERALLY BE LESS THAN A QUARTER OF AN INCH THIS AFTERNOON...ADDITIONAL RAIN WILL LIKELY MOVE INTO THE REGION LATE MONDAY INTO TUESDAY. THE COMBINATION OF THE RAIN AND CONTINUED SNOW MELT FROM THE MILDER TEMPERATURES COULD EITHER CAUSE RUNOFF PROBLEMS OR THE BREAK UP OF ICE ON AREA RIVERS. ALTHOUGH THERE HAVE BEEN NO REPORTS OF SIGNIFICANT ICE ACTION...SOME ICE JAMMING REMAINS POSSIBLE...WITH SECTIONS OF THE LOUP...ELKHORN AND PLATTE RIVERS MOST SUSCEPTIBLE. MINOR ICE JAMS ALSO REMAIN POSSIBLE ON OTHER RIVERS AND CREEKS WHERE SIGNIFICANT AMOUNTS OF THICK ICE PERSISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. MAYES
The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211016.